| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Severe Acne
May 2000

Q. I'm 21 and I have severe nodular acne. I have been experiencing outbreaks since 13, and until last year was diagnosed with an allergy to Accutane. My dermatologist put me on a seven-month course of this medication, in conjunction with Celestone treatments. I have experienced about a 50% improvement, but still suffer frequent and lasting outbreaks. Two of the cysts, which have been injected, are still full of fluid and some scar tissue. I was told that I should not seek excising surgery until a year after taking Accutane. In public, I am treated with hostility, and my self-esteem is beginning to falter. I consider myself otherwise a very attractive, intelligent, and worthwhile young woman, but I feel that I have no other options. If you can suggest any other available treatments, I would be happy.

A. Acne is an extremely common disorder of teenagers and young adults. It is usually self-limited and resolves with age. Unfortunately, about 15% of adults may continue to experience this disorder of increased sebum (oil) released from oil glands around the hair follicles. This leads to comedones (white heads or black heads) and in more advanced cases, cysts and nodules. Hormones certainly play a role as does bacteria and possibly yeast.

Friction and trauma such as headbands or helmet chinstraps can exacerbate acne as can certain oily make-ups and medications such as steroids.

Treatment involves minimizing the above aggravating factors: keeping the face clean by washing 2 to 3 times per day with gentle soap and water and keeping one's hands off their face is a good start. Avoid oily makeup.

Oral antibiotics such as Minocin or Erythromycin can be very effective. Topical antibiotics, Reitan A and benzoyl peroxide can also be helpful. For more severe cases of nodulocystic acne, Accutane may be used, which is very potent and potentially toxic. It may cause very dry skin with peeling, elevated triglycerides and occasional bony overgrowths. However due to the unfortunate but often psychosocial effects that acne can have, such as you have been experiencing, the benefits of treatment may outweigh the risks. Fortunately, it sounds like you had some repines to Accutane, but it was incomplete. Regarding treatment with more courses of Accutane may be beneficial in some patients. Eventually, you could consider seeing a plastic surgeon who may be able to help with the acne scars.

Lastly, but perhaps most importantly, try your best to keep up your self-esteem. It sounds like you have a lot of wonderful qualities, which of course are very important. Also, you are still young, and as you get older, acne generally gets better. Also, if the stress of this issue persists, you may consider seeing a psychologist who may help you deal with other people's weaknesses (who may be critical). Of course, follow up with your dermatologist, who should be up to date on the latest in acne treatment. I wish you well.

DisclaimerBack to Ask the Medical Experts